Insomnia and Simvastatin


This is a continuation of my story about Simvastatin (part 6).

thCAJY6KMZ

I come from a long line of insomniacs, and when I started getting only 3-4 hours max of sleep at night I thought I had grown into one of my family members.  This started towards the end of 2012 and I dreaded the night.  Now one might say how COULD I sleep with all the pain and cramps I was experiencing, and that’s what I thought as well.  The problem was that no matter what type of sleeping aide I took, NOTHING helped.   I would drag my sorry self out of bed when the alarm went off SLOWLY because of the muscle pain and think to myself “how oh how will I get through this day … surely only by the grace of God!”  One could conclude that insomnia leads to fatigue which leads to drowsiness, and yet they are all listed as separate symptoms on the side effect lists for Simvastatin.  Geez … what a struggle!  It took me 1-2 hours to fall asleep and then I would awaken after 2-3 hours and it would take me just as long to fall back to sleep.  You can see how I felt exhausted when the alarm finally went off in time for me to go to work and be an employee.  UGH!  Read on … and always remember to do your own research and talk to your MD before making a decision to stop taking Simvastatin.  I wish I had done it sooner!  TBC.

 

Having trouble getting a good night’s sleep? One of these drugs might be the problem.
by Dr. Armon B. Neel Jr., AARP, April 8, 2013

Statins are used to treat high cholesterol.

The top-selling statins are atorvastatin (Lipitor), lovastatin (Mevacor), rosuvastatin (Crestor) and simvastatin (Zocor).

How they can cause insomnia: The most common side effect of all types of statins is muscle pain, which can keep people who take them awake at night and unable to rest. In the worst cases, the pain caused by statins can be immobilizing.

Studies show that statins can interfere with muscle growth by inhibiting the production of satellite cells in the muscle. Muscle weakness and aches throughout the body can be symptoms of statin-induced rhabdomyolysis, a breakdown of skeletal muscle that causes muscle fibers to be released into the bloodstream, sometimes harming the kidneys.

Researchers have found that fat-soluble statins — which include Lipitor, Mevacor, Vytorin and Zocor — are more likely to cause insomnia or nightmares because they can more easily penetrate cell membranes and make their way across the blood-brain barrier, which protects the brain from chemicals in the blood.

Alternatives: If you’re among the millions of older Americans who haven’t been diagnosed with heart disease but are taking these drugs to lower your slightly elevated cholesterol, ask your doctor or other health care provider about making changes to your diet and getting regular exercise instead of using statins. You also might try lowering your blood levels of homocysteine — which is linked to high cholesterol — by taking a combination of sublingual (under-the-tongue) vitamin B12 (1,000 mcg daily), folic acid (800 mcg daily) and vitamin B6 (200 mg daily).

Ask the Pharmacist is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You? (Atria Books).

 

 

 

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s